Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The number of groups of a given genus


Author: T. W. Tucker
Journal: Trans. Amer. Math. Soc. 258 (1980), 167-179
MSC: Primary 05C10; Secondary 05C25
MathSciNet review: 554326
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the number of groups with a given genus greater than one is finite. The proof depends heavily on V. K. Proulx's classification of groups of genus one. The key observation is that as the number of vertices of a graph imbedded on a given surface increases, the average face size of the imbedding approaches the average face size of a toroidal imbedding.

The result appears to be related to Hurwitz's theorem bounding the order of a group of conformal automorphisms on a Riemann surface of genus g.


References [Enhancements On Off] (What's this?)

  • [1] R. P. Baker, Cayley Diagrams on the Anchor Ring, Amer. J. Math. 53 (1931), no. 3, 645–669. MR 1506843, 10.2307/2371172
  • [2] Jonathan L. Gross, Voltage graphs, Discrete Math. 9 (1974), 239–246. MR 0347651
  • [3] Jonathan L. Gross, Every connected regular graph of even degree is a Schreier coset graph, J. Combinatorial Theory Ser. B 22 (1977), no. 3, 227–232. MR 0450121
  • [4] Henry Levinson and Bernard Maskit, Special embeddings of Cayley diagrams, J. Combinatorial Theory Ser. B 18 (1975), 12–17. MR 0384598
  • [5] H. Maschke, The Representation of Finite Groups, Especially of the Rotation Groups of the Regular Bodies of Three-and Four-Dimensional Space, by Cayley’s Color Diagrams, Amer. J. Math. 18 (1896), no. 2, 156–194. MR 1505708, 10.2307/2369680
  • [6] Viera Krňanová Proulx, Classification of the toroidal groups, J. Graph Theory 2 (1978), no. 3, 269–273. MR 0480167
  • [7] Viera Krňanová Proulx, Classification of the toroidal groups, J. Graph Theory 2 (1978), no. 3, 269–273. MR 0480167
  • [8] C. L. Siegel, Topics in complex function theory. Vol. II, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1988. Automorphic functions and abelian integrals; Translated from the German by A. Shenitzer and M. Tretkoff; With a preface by Wilhelm Magnus; Reprint of the 1971 edition; A Wiley-Interscience Publication. MR 1008931
  • [9] A. T. White, Graphs, groups, and surfaces, North-Holland, Amsterdam, 1973.
  • [10] A. T. White, Graphs of groups on surfaces, Combinatorial surveys (Proc. Sixth British Combinatorial Conf., Royal Holloway Coll., Egham, 1977) Academic Press, London, 1977, pp. 165–197. MR 0491290

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C10, 05C25

Retrieve articles in all journals with MSC: 05C10, 05C25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0554326-3
Keywords: Cayley graph, genus of a group, Euler characteristic, Riemann surface
Article copyright: © Copyright 1980 American Mathematical Society